North Carolina, 2012

Hail in North Carolina, August 24, 2012

August 24, 2012 · NWS MHX · 1 event in 1 county or zone

An area of low pressure developed off the Cape Fear coast and moved northeast along the Eastern North Carolina coastline during the late evening hours of August 24th, 2012. Strong thunderstorms occurred with the low as it passed along the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

An area of low pressure developed off the Cape Fear coast and moved northeast along the Eastern North Carolina coastline during the late evening hours of August 24th, 2012. Strong thunderstorms occurred with the low as it passed along the coast. One storm became severe with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 24, 6:32 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 24, 6:32 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
732 PM EDT FRI AUG 24 2012

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE NORTH ACROSS EASTERN NORTH
CAROLINA OVERNIGHT. THE STATIONARY FRONT LINGERING OFF THE COAST
WILL DISSIPATE SATURDAY. A RIDGE OF HIGH PRESSURE OFF THE NEW
ENGLAND COAST WILL EXTEND SOUTHWEST INTO THE REGION SUNDAY.
HURRICANE ISAAC WILL LIKELY MAKE LANDFALL ALONG THE EASTERN GULF
COAST TUESDAY. IT WILL WEAKEN AS IT MOVES NORTH WEDNESDAY THROUGH
FRIDAY.

&&

.NEAR TERM /TONIGHT/...
AS OF 730 PM FRI...NO SIG CHANGES NEEDED TO FORECAST FOR EARLY
EVENING UPDATE...JUST TWEAKED GRIDS TO REFLECT CURRENT TRENDS.
ADJUSTED POPS BASED ON CURRENT RADAR...THOUGH IF CURRENT TRENDS
CONTINUE THEN WILL NEED TO TRIM BACK POPS TONIGHT. WILL KEEP
LIKELY IN THE FORECAST WITH BEST CHANCES ALONG THE COAST THROUGH
THE NEXT SEVERAL HOURS. LATEST SFC ANALYSIS SHOWS 1015MB LOW OFF
THE SC/NC COAST...AND WILL CONTINUE TO DRIFT NORTH ACROSS THE
FORECAST AREA OVERNIGHT. GREATEST INSTABILITY REMAINS OFFSHORE SO
OVERALL THINK STRONGEST STORMS WILL REMAIN OVER THE WATERS. AS THE
LOW PASSES BY LATE TONIGHT RAIN CHANCES WILL TAPER OFF FROM THE
SOUTH SOUTHWEST. OVERNIGHT LOWS IN THE 60S TO LOWER 70S WITH
MOSTLY CLOUDY SKIES.

&&

.SHORT TERM /SATURDAY/...
AS OF 730 PM FRI...RAIN CHANCES WILL CONTINUE TO TAPER OFF DURING
THE DAY AS THE LOW MOVES NORTH OF THE AREA. PLAN TO CARRY 40
PERCENT POPS NORTHEAST TO 20 PERCENT SOUTHWEST IN THE
MORNING...WITH A LINGERING SLIGHT CHANCE ACROSS THE NORTHEAST IN
THE AFTERNOON. 12Z GUIDANCE IN GOOD AGREEMENT ON HIGHS EXCEPT FOR
A FEW LOCATIONS WHERE THE GFS IS SEVERAL DEGREES WARMER. WILL GO
WITH WARMER GFS HIGHS DUE TO SOUTH WIND FLOW ALONG WITH SOME
BREAKS IN THE CLOUDS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 305 PM FRIDAY...ONLY A TEMPORARY BREAK IN THE WET WEATHER
PATTERN IS EXPECTED MAINLY EARLY IN THE PERIOD /SUNDAY AND MONDAY/
WHEN PRECIPITATION CHANCES...WHILE NOT NON ZERO...WILL BE 20% OR
LESS. REMAINDER OF FORECAST WILL DEPEND SOMEWHAT BUT NOT ENTIRELY
ON THE TRACK OF TROPICAL CYCLONE ISAAC ONCE IT MAKES LANDFALL OVER
THE GULF COAST REGION EARLY NEXT WEEK. PLEASE THE LATEST FORECASTS
FROM THE NATIONAL HURRICANE CENTER FOR THE LATEST ON ISAAC. THE
UKMET MODEL IS THE CLOSEST TO THE CURRENT NHC OFFICIAL TRACK.
REGARDLESS OF THE TRACK ALL THE GUIDANCE IS INDICATING A BOUNDARY
EXTENDING EAST FROM THE CYCLONE TO OFF THE SOUTHEAST COAST. THIS
BOUNDARY IS THEN FORECAST TO DRIFT NORTH INTO THE CAROLINAS
TUESDAY AND WEDNESDAY ACCOMPANIED BY AN ONSHORE FLOW OF DEEP
TROPICAL MOISTURE WITH PW VALUES FORECAST TO BE IN EXCESS OF 2".
ALOFT NC WILL BE AT THE BASE OF AN UPPER TROUGH/NW FLOW ALOFT WITH
WEAK SHORTWAVES DIVING SOUTHEAST OVER THE REGION. THE COMBINATION
OF ALL THESE FEATURES WILL LEAD TO WET PERIOD FROM TUESDAY INTO
THURSDAY AND POSSIBLY FRIDAY. FOR NOW WILL CAP POPS AT 40% DUE TO
TIMING CONCERNS. TEMPERATURES WILL BE NEAR NORMAL VALUES.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SATURDAY/...
AS OF 730 PM FRI...AN AREA OF LOW PRESSURE WILL MOVE NORTH ACROSS
THE AREA OVERNIGHT AND WILL BE TO THE NORTH SATURDAY. SHOWERS AND
ISOLATED TSTMS WILL CONTINUE ACROSS THE AREA THIS EVENING AND
POSSIBLY INTO THE OVERNIGHT HOURS. PATCHY FOG AND STRATUS WILL
AGAIN BE POSSIBLE OVERNIGHT INTO EARLY SAT WITH SUB-VFR CONDITIONS
LIKELY.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 300 PM FRIDAY...MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH
MONDAY THEN TROPICAL MOISTURE IS EXPECTED TO OVERSPREAD EASTERN NC
BEGINNING TUESDAY WHICH WILL LEAD TO AREAS OF SHOWERS AND
THUNDERSTORMS AND PERIODS OF SUB VFR CONDITIONS.

&&

.MARINE...
SHORT TERM /THROUGH SATURDAY/...
AS OF 730 PM FRI...NO SIG CHANGES NEEDED TO FORECAST AT THIS
TIME...LATEST OBS CONTINUE TO SHOW NE WINDS 10-20KT AND SEAS 2-4FT
SOUTH OF HATTERAS AND 3-5FT NORTH. WEAK LOW CURRENTLY ALONG THE
NC/SC BORDER AND WILL CONTINUE TO LIFT NORTH INTO THE WATERS
TONIGHT. WINDS WILL BE VERY SWITCHABLE OVERNIGHT INTO SATURDAY
MORNING AS A RESULT...VEERING TO SOUTH SOUTHWEST SATURDAY
MORNING. LONG PERIOD SOUTHEAST SWELL AROUND 15 SECONDS FROM TS
ISAAC WILL CONTINUE TO AFFECT THE WATERS THROUGH SATURDAY.
SOUTHERLY FLOW SATURDAY COMBINED WITH LONG PERIOD SWELL WILL
RESULT IN MARGINAL SMALL CRAFT SEAS FROM EARLY SATURDAY MORNING
INTO SATURDAY EVENING FOR THE WATERS FROM OREGON INLET TO CAPE
LOOKOUT...AND INCREASED RIP CURRENT RISK FOR THE BEACHES.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 305 PM FRIDAY...WEAK LOW PRESSURE WILL DISSIPATE NORTH OF
THE WATERS SUNDAY WHILE HIGH PRESSURE BUILDS IN FROM THE
NORTHEAST. THIS WILL PRODUCE A LIGHT FLOW THROUGH MUCH OF THE
PERIOD BACKING FROM THE SOUTH AND SOUTHEAST SATURDAY NIGHT TO EAST
SUNDAY AND MONDAY WITH SPEEDS 10 KT GUSTING TO 15 KT AT TIMES. A
BOUNDARY EXTENDING EAST FROM TROPICAL CYCLONE ISAAC WILL DRIFT
NORTH INTO THE NC WATERS TUESDAY AND WEDNESDAY WITH SOUTHEAST FLOW
SOUTHERN WATERS AND EAST FLOW NORTH. A COMBINATION OF LONG EAST TO
SOUTHEAST FETCH AND RESIDUAL SWELL FROM ISAAC WILL BUILD SEAS TO
3-5 FT THROUGH TUESDAY AND POSSIBLY 4 TO 6 FT ON WEDNESDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...BEACH HAZARDS STATEMENT FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR NCZ095-103-104.
MARINE...SMALL CRAFT ADVISORY FROM 5 AM TO 11 PM EDT SATURDAY FOR
     AMZ152-154.
     SMALL CRAFT ADVISORY FROM 5 AM TO 5 PM EDT SATURDAY FOR AMZ156.

&&

SYNOPSIS...HSA
NEAR TERM...HSA/CQD
SHORT TERM...HSA
LONG TERM...JME
AVIATION...JME/HSA/CQD
MARINE...JME/HSA/CQD
Hazardous weather outlook, Aug 24, 7:16 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
816 PM EDT FRI AUG 24 2012

NCZ029-044>047-079>081-090>094-260030-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
816 PM EDT FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-260030-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
816 PM EDT FRI AUG 24 2012

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH
SATURDAY EVENING NORTH OF CAPE LOOKOUT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PERIODS OF HEAVY RAIN WILL BE POSSIBLE TONIGHT...WITH LOCALIZED
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

SWELL FROM TROPICAL STORM ISAAC IS EXPECTED TO LINGER THROUGH
EARLY NEXT WEEK BRINGING AN INCREASED RIP CURRENT THREAT ALONG
AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-260030-
ONSLOW-
816 PM EDT FRI AUG 24 2012

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SWELL FROM TROPICAL STORM ISAAC IS EXPECTED TO LINGER THROUGH
EARLY NEXT WEEK BRINGING AN INCREASED RIP CURRENT THREAT ALONG
AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 24, 6:49 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
749 PM EDT FRI AUG 24 2012

NCZ095-250030-
CARTERET-
749 PM EDT FRI AUG 24 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CARTERET COUNTY THROUGH
830 PM EDT...

AT 749 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM FORT MACON STATE
PARK TO 14 MILES SOUTH OF INDIAN BEACH...MOVING NORTH AT 10 MPH.

HAZARDS INCLUDE...
GUSTY WINDS OF 20 TO 30 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. THIS STORM WILL
PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR FLOODING OF LOW
LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR
DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

&&

LAT...LON 3466 7661 3469 7667 3468 7694 3470 7691
      3472 7677 3472 7686 3483 7672 3466 7657
      3466 7660 3463 7662 3462 7662 3462 7664
TIME...MOT...LOC 2349Z 158DEG 8KT 3468 7668 3450 7684

5

The radar

The Morehead City radar (KMHX), 31 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carteret

When
August 24, 7:50 PM EST
Where
Carteret County, 1.11 mi NE of Gloucester
Measured
1 in hail
Reported by
Public
Coordinates
34.732, -76.537

Media relayed a public report of quarter sized hail on Sand Dollar Drive near Gloucester.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407846.